Tag Archives: antibiotic

Dental Woes

In the midst of my financial and health crises, I am faced with another – Dental problems!!! I haven’t been to a dentist for a regular check-up in maybe 3 years because my last one was bad.  While drinking sweet tea one night and biting on ice, one of my 2 crowns came off!  It was horrendous!!!!!  First of all, it was a nightmare come true…just like you dream about…chewing and your tooth falls out and you catch it in your hand!  Second of all, it is noticeable when I smile and if you know me well then you know how particular I am about my teeth and my smile!  Probably the 2nd most important thing to me besides my heart (before my heart, my teeth/smile were probably my 1st most important).  My immediate concern was “I need a good dentist” and I began texting everyone I know for recommendations.  I was going out of town for the weekend, so it was imperative that I get the crown put back on the next day.

Luckily, the first dentist I called was able to get me in right away the next morning.  His office staff was extremely nice, and he and his daughter (also a dentist) were friendly and accommodating.  I’m glad that I asked my cardiologist about dental visits during a previous appointment.  He had told me that I should make a dentist aware that I’m on blood thinners (and my other meds).  I brought my binder with me to the dentist and made sure they took note of all of the meds I was taking including both blood thinners (Clopidogrel and baby aspirin).  I also let them know I have a stent.  They put all of the information in my chart and I was asked about my blood thinners by several staff throughout the appointment.  I could tell they were thorough and double checking everything.  They were also concerned with knowing all of my drug allergies.

Ultimately, my tooth could not be saved, and an extraction was in order.  But after crying in the dental chair by the overwhelming news and trying to figure out what to do about the hole in my mouth, the dentist had sympathy and vowed to do everything he could to try and temporarily get the crown back on for my weekend trip.  How awesome!  He even told me to buy some lottery tickets because I was lucky it had stayed on as long as it had!  Why is everyone telling me I’m so lucky all the time?  I’ve always felt like the unluckiest person, but I guess I saved up all my luck to use when it was life or death (or toothfull or toothless).

I couldn’t eat, chew, brush, floss, or touch the crown (or that side of my mouth) during the whole weekend.  The dentist had even told me not to breathe on it if that gives you any indication of how he used whatever he could to come up with a way to get the crown back on.  LOL.  The crown stayed on during my entire trip, and my dental appointment was 8am the next morning.

When I went in for the tooth extraction (I was sooo nervous), the crown came off very easily and once again, the dentist (his daughter, this time) said how lucky I was that it stayed for the weekend.  The extraction was done (which was AWFUL!!!) and they had to be very careful about controlling the blood during the process.  I’m not sure how much I bled; I actually didn’t ask.  But they gave me a list of stuff “not” to do for the next 24 hours – 1 of which was no aspirin.  Too bad, I have to take it and didn’t modify any of my cardiac meds regime for the extraction.   They also gave me a prescription for pain medicine and antibiotics.

When I got home, I decided to take the pain medicine (percocet generic brand) that I had been prescribed from the Gall Bladder surgery.  I was in a lot of pain (enough to miss my next day of cardiac rehab), so I was taking the medicine every 4-6 hours.  I noticed I was itching all over my body, and on the second night, I looked in the mirror and noticed I was starting to break out into a rash on my torso.  Scratch marks were red and raised, and I realized that while I did not have a fever, I needed a fan to make me feel cool the past 2 days…just like I had when I first got out of the hospital.  It must be the pain medicine that I’m allergic to!!  I called my cardiac nurse and let her know and called a 24 hour pharmacist to confirm who said to take Benadryl.  Thank goodness, I had 2 Benadryl tablets left (25 mg each) and took them both.  I had been on so much pain med, I wasn’t driving anywhere.  The next day I got the dentist’s prescription filled for Norco (generic is Hydrocodone-Acetominophen).  I began taking that, which the pharmacist had said is in the opiate family (like the percocet) but not as strong.  I knew I would likely be allergic to this one, too, but I still needed pain med.  The reaction on this one wasn’t as severe.  No rash, minor itching, and I felt like my lips and left cheek were numb/tingling.  I thought the numbness thing was a side effect of the pain med (I’ve also been taking pencillin during this time).  At my cardiologist appointment, I brought this up, and he said it was likely something caused from the dental procedure and not a medicine side effect.  So now I’m thinking that is odd that my left cheek and lips are STILL slightly numb/tingling and it’s almost been a week.

I had another appointment the next day with the dentist anyway, for a root canal on the tooth next to the extraction site.  They also didn’t think the numbness was a side effect of the meds and asked if I had sinus problems.  I said no.  They seemed a little baffled but thought maybe it was due to infection because that could cause referral pain or numbness feeling, I guess.  So, after the root canal heals up in a few days, I will see if my face gets back to normal.  They said that due to the blood thinners, they use numbing medicine on me WITHOUT epinephrine because it won’t stay in my bloodstream as long as the medicine WITH epinephrine.  It’s what they do for their heart patients due to the meds, etc.   The numbness was still there the next day, so I called the dentist. They prescribed a stronger antibiotic (Clindamycin HCL) saying that if there is still swelling with infection, it may not be allowing the numbing medicine to get out of my system as quickly (or something like that). I will need to take the new antibiotic for a full 7 days and stop taking the penicillin.  The Clindamycin does not have very pleasant side effects, but let’s just say it’s helped bring my weight down the past couple of days.  The numbness finally went away and still no pain (gum is a little sore at the extraction site still).